Feb 18, 2012
I've been positive for around 25 years. I had extensive NRTI exposures. High viral load and low CD4 before comination therapy started. I've been on Kaletra, Rescriptor and Truvada for 11 years with excellent success. I'm concerned about kidney damage from Truvada. Any thoughts about a new regimen?
Response from Dr. Young
Hello and thanks for posting.
There is an increasing awareness about the increased risk of kidney injury associated with the use of tenofovir (part of Truvada). While uncommon, this risk increases with age and with other known factors associated with kidney disease in the general population (including diabetes, high blood pressure and family history).
There are two general ways that are recommended to assess kidney injury, the first is an estimate of the blood flow (or glomerular filtration rate) through the kidney. GFR is best estimated by measuring the serum creatinine level and imputing this into the MDRD equation (check out mdrd.com for a useful online tool). . The other important assessment of kidney function is the amount of protein that leaks into the urine (we measure the urine protein to creatinine ratio, or microalbumin level). Current guidelines speak to increased monitoring of kidney health among persons with risk or who are taking tenofovir. A recent analysis from the US Veterans Medical group suggests doing this every three months while on tenofovir.
If you've been on your current regimen for 5 years and don't have evidence of any kidney issues; especially if one compares your current kidney function to where it was when you started on your current medications, it's safe to say that it's unlikely to develop. On the other hand, if you do have evidence of declining function, then a switch to an alternative ART might be in order. What regimen to switch to depends a lot on the type of resistance pattern that your virus might harbor and what medications you've been on in the past.
I hope that is helpful. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Does HIV Cause Cold Feet?
- Is Red Eyes A Symptom Of Acute HIV Infection?
- Black Spots After Vaginal Sex Without Condom Does It Mean I Have HIV
- Painful Red Spots After Drinking Water Worried I Have HIV
- Sore On Tongue After Cunilingus Worried I Have HIV
- Irritation On Penis Tip After Sex Chlamydia Sti
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.